Management of a patient with ventricular fibrillation associated with arsenic poisoning consisted of an intravenous pacemaker with dimercaprol (BAL) and procainamide hydrochloride therapy. She presented with the characteristic clinical features seen in patients with acute and subacute arsenical poisoning. They consist of acute gastrointestinal upset followed by the appearance of peripheral polyneuropathy and Mees' lines in all fingernails. The value of neutron activation analysis in the investigation of arsenic poisoning is confirmed. After the episode of ventricular fibrillation, the electrocardiogram showed nonspecific ST segment changes and prolongation of the Q-Tc interval. In cases of arsenic poisoning, particular attention should be given to the cardiovascular manifestations. Therapy should also be directed toward averting potentially fatal arrhythmias.
St. Petery J, Gross C, Victorica BE. Ventricular Fibrillation Caused by Arsenic Poisoning. Am J Dis Child. 1970;120(4):367–371. doi:10.1001/archpedi.1970.02100090141021
Customize your JAMA Network experience by selecting one or more topics from the list below.